Overdoses are a Serious Risk during Flu Season 

Newark, NJ — Already reaching epidemic proportions, this year’s flu is hitting NJ citizens hard. Unfortunately, this year’s vaccine is proving to be less effective than previous vaccines.  It is a not a good match for the strain of virus (H3N2) causing sickness across the country. That has produced a population more susceptible to the current flu.  The United States Centers for Disease Control and Prevention urges all individuals believing they are developing symptoms of the flu to reach out to their physicians so that they may be able to be treated with antiviral medication to lessen the extent of the disease. Early symptoms include sudden onset of fever, cough, muscle aches and headaches. The earlier anti-viral, flu, medication is started the more effective it will be in lessening the extent and length of illness.

In addition, many flu sufferers may turn to over-the-counter medicines for relief of their symptoms.  With the number of over the counter preparations available, the choices of what to buy and use can be confusing.  Many such medications contain the fever-lowering, pain reducing medication acetaminophen, either alone or in combination with other medications. There is potential danger when a person takes more than one acetaminophen-containing product, takes more than the recommended dose, or consumes alcohol while taking any acetaminophen-containing product. Overdosing on acetaminophen can lead to serious liver injury – liver failure, liver transplant, or death.

Acetaminophen is the active ingredient found in many prescription and over-the-counter fever, pain, and sleep medicines, especially common in cough, cold and flu remedies. When used according to the directions on the label, it is safe and effective.  Consumers do need to be aware that there is a recommended daily limit of acetaminophen; no more than 4,000 mg of acetaminophen a day.

The NJ Poison Experts encourages everyone to always read and follow the directions on the label of each medication, whether it be a prescription or over-the-counter product.  Make sure to double check that you are not ingesting two or more medications containing acetaminophen at the same time. When dispensing acetaminophen to small children (under 2 years old), parents must check with their healthcare provider for proper dosing instructions.  Remember to never give a child an adult dose.

If you have questions or concerns about dosing instructions or medicines that contain acetaminophen, please discuss this with your physician, your local pharmacist, or the NJ Poison Experts at 1-800-222-1222. If someone is unconscious, not breathing, seizing/convulsing, bleeding profusely, difficult to arouse/wake up, etc. call 911 immediately, otherwise call the NJ Poison Experts at (1-800-222-1222). Do not take chances by either waiting until symptoms occur or wasting valuable time looking up information on the Internet. Every minute counts in emergencies.

Program the Poison Help line (800-222-1222) into your cell phone and post it near your home and office phones too. Experts are always here to help 24 hours a day, 7 days a week, every day of the year. Calls are free and confidential. Help is available in more than 150 languages.

Help is Just a Phone Call Away!

We are social. Join us on Facebook (www.facebook.com/njpies) and Twitter (@NJPoisonCenter) for breaking news, safety tips, trivia questions, etc. Share what you learn with your family (including children), friends, and coworkers.